[Skip to Content]
[Skip to Content Landing]
Brief Report
July 2017

Eruptive Keratoacanthomas Associated With Pembrolizumab Therapy

Author Affiliations
  • 1Dermatology Service, Department of Medicine, Memorial Sloan Kettering Cancer Center, New York, New York
  • 2Department of Dermatology, Stanford University School of Medicine, Stanford, California
  • 3Department of Pathology and Dermatology, Stanford University School of Medicine, Stanford, California
  • 4Department of Surgery, Memorial Sloan Kettering Cancer Center, New York, New York
  • 5Department of Head and Neck Surgery, Stanford University Medical Center, Stanford, California
JAMA Dermatol. 2017;153(7):694-697. doi:10.1001/jamadermatol.2017.0989
Key Points

Question  Has pembrolizumab therapy ever been associated with the occurrence of eruptive keratoacanthomas (KAs)?

Findings  In this case report study of 3 patients, pembrolizumab therapy was associated with eruptive KAs. An enhanced immune response (observed on biopsy specimens) in the setting of preexisting and unidentified mutations may have induced the KAs in these cases; all were treated successfully, and all KAs resolved.

Meaning  Eruptive KAs associated with pembrolizumab therapy could be treated with noninvasive dermatologic therapy, allowing patients to continue treatment with pembrolizumab.

Abstract

Importance  To our knowledge, there have been no previous reports of eruptive keratoacanthomas (KAs) in patients receiving pembrolizumab.

Objective  To report the cases of 3 consecutive patients with pembrolizumab-induced eruptive KAs and their management.

Design, Setting, and Participants  Case report study of 3 patients from 2 centers with pembrolizumab-treated cancer who all developed eruptive KAs.

Interventions  All 3 patients had AK treatment with clobetasol ointment and intralesional triamcinolone; 2 patients also underwent open superficial cryosurgery.

Results  Three consecutive patients with cancer, 2 men and 1 woman (median age, 83 years; range 77-91 years), experienced pembrolizumab-associated eruptive KAs. All patients presented with a sudden onset of multiple lesions on sun-exposed areas of their extremities after a median of 13 months (range, 4-18 months) of pembrolizumab therapy. On lesional biopsy, a lichenoid infiltrate was observed in the underlying dermis, predominantly composed of CD3+ T cells, scattered CD20+ B cells, and relatively few PD-1+ (programmed cell death 1–positive) T cells, an immunophenotypic pattern also observed in other cases of anti–PD-1–induced lichenoid dermatitis. Patients were treated with clobetasol ointment and intralesional triamcinolone, alone or in combination with open superficial cryosurgery. All KAs resolved in all patients, and no new lesions occurred during close follow-up. Pembrolizumab treatment was continued without disruption in all 3 cases, and all patients had complete responses of their primary cancers.

Conclusions and Relevance  Pembrolizumab is used in advanced melanoma, advanced non–small-cell lung cancer, and in head and neck cancer. A variety of dermatologic immune-related adverse events including maculopapular eruption, lichenoid reactions, pruritus, and vitiligo have been described. This case series demonstrates that pembrolizumab therapy may also be associated with eruptive KAs with characteristic dermal inflammation, which improved with corticosteroid treatment (topical and intralesional) alone or in combination with cryosurgery, allowing patients to continue therapy with pembrolizumab.

×